Is There a Connection Between Sertraline and Night Sweats?

A diagram of the human skin, including sweat glands.
Article Details
  • Written By: John Markley
  • Edited By: O. Wallace
  • Last Modified Date: 06 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

There is a known connection between sertraline and night sweats, or excessive sweating while asleep. They are one of the relatively common side effects of the sertraline, which is a prescription antidepressant drug, and are not dangerous, though they can be uncomfortable or distressing. They are often most pronounced when the patient is beginning to take the medication or has had his or her dosage increased, though they are not limited to these times.

Excessive sweating during sleep is called nocturnal hyperhidrosis. For sweating to be considered hyperhidrosis there must be more sweating than is needed to regulate the body's temperature, which is sweating's primary function, so the term “night sweats” does not include normal sweating during the night due to heat. People who suffer from hyperhidrosis while sleeping often experience it during waking hours as well. This is another common side effect of sertraline, so the association of sertraline and night sweats is part of a more general group of common side effects.

Sertraline is a selective serotonin reuptake inhibitor (SSRI), a category of psychiatric drugs that also includes several other common antidepressants. The mechanism by which they work is still not fully understood, but it is believed that their effects are caused by increasing the amount of the neurotransmitter serotonin in the synapses between nerve cells. Excessive sweating is a common side effect of SSRIs, although the reason for this is still not understood. The connection between sertraline and night sweats appears to be especially strong, for unknown reasons.

Ad

While there is a relationship between sertraline and night sweats, there may be many other causes of night sweats. Some of them are serious medical conditions that include various cancers, infections such as tuberculosis, and disorders such as epilepsy and diabetes mellitus. Thus, in some cases night sweats experienced by someone who is taking sertraline may be the product of a separate, more serious problem rather than a side effect of the medication. Night sweats can also be caused by normal hormonal changes, such as those that occur during menopause. Many people also sweat excessively due to an innate genetic predisposition to do so, rather than as an effect of some other underlying cause or health problem.

Ad

Discuss this Article

stoneMason
Post 3

@literally45-- If you didn't have any night sweats before taking sertraline, then it's most likely the drug causing it. If you had some mild night sweats before taking sertraline, the drug might just be exacerbating that symptom. Are you under extra stress lately?

Night sweats actually do occur with stress, anxiety and depression. Whenever I've had depression, I've also had night sweats. It's the body trying to cope with the extra stress. Some people also suffer from nightmares due to stress and this can trigger night sweats as well. So it might not just be the sertraline.

literally45
Post 2

@SarahGen-- I have no idea about withdrawal but sertraline is giving me really bad night sweats. I started the medication one month ago and the night sweats started soon after. I wake up once, sometime twice at night, literally drenched. I have to change my clothes when I wake up and I've had to buy more pairs of pajamas. I hope this side effect goes away soon because I don't think I can continue taking this medication otherwise.

My doctor thinks that things will get better in the next few weeks. He actually didn't believe that it was the sertraline at first and insisted that it might be a hormonal imbalance. But I had all my hormones checked and they're all fine so it's definitely the sertraline. I don't know why some doctors are so reluctant to believe their patient when night sweats is a known side effect of this medication.

SarahGen
Post 1

Does sertraline cause night sweats during withdrawal?

I never experienced night sweats when I first started the medication, but I'm experiencing them frequently now as I withdraw. Has anyone else experienced this?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email